Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 27, 2002, 8:23 AM CDT for Franklin County, Wood County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 8:23 AM CDT (13:23 UTC)
- Expired
- Aug 27, 2002, 9:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Franklin County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:40 AM CDT | Thunderstorm Wind 53 E | Quitman, TX | Numerous trees toppled and power lines snapped. |
| Aug 27, 8:43 AM CDT | Thunderstorm Wind 56 E | Mt Vernon, TX | Numerous trees down and power lines snapped along TX-37 CR-500, FM-3357 and TX-115. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 6:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
180 WUUS54 KSHV 271323 SVRSHV TXC159-499-271415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 822 AM CDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHEAST TEXAS WOOD COUNTY IN NORTHEAST TEXAS * UNTIL 915 AM CDT * AT 822 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF MOUNT VERNON TO 16 MILES NORTHWEST OF MINEOLA...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WINNSBORO...QUITMAN...MOUNT VERNON AT 835 AM CDT MINEOLA AT 840 AM CDT HAWKINS AT 900 AM CDT THIS LINE OF STORMS WILL LIKELY PRODUCE WIDESPREAD WIND DAMAGE TO TREES...POWER LINES...AND BUILDINGS. TAKE COVER...NOW REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHEAST TEXAS WOOD COUNTY IN NORTHEAST TEXAS UNTIL 915 AM CDT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:13 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 27, 7:13 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 713 AM CDT TUE AUG 27 2002 SENT OUT AN UPDATE SHORTLY BEFORE SEVEN FOR SEVERE THUNDERSTORM WATCH FOR EAST TEXAS...MCS CONTINUES TO ROLL SOUTHEAST INSTEAD OF DROPPING SOUTH. THE LINE IS WEAKENING SOME...HOWEVER WINDS IN EXCESS OF 60 MPH HAVE OCCURRED WITH THE LINE OVER NIGHT. IV PREV NUMBERS... SHV 96/71/96/70 1111 MLU 93/68/93/68 0000 TXK 95/70/95/69 1111 TYR 95/73/96/72 2111 LFK 96/72/96/70 2222 .SHV...NONE.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:48 AM CDT | Severe Thunderstorm Warning | SHV | Camp, Upshur | 57 min |
| Aug 27, 9:13 AM CDT | Severe Thunderstorm Warning | SHV | Gregg, Smith | 62 min |
| Aug 27, 9:27 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Rusk | 63 min |
| Aug 27, 9:32 AM CDT | Severe Thunderstorm Warning | SHV | Harrison | 43 min |
| Aug 27, 9:51 AM CDT | Severe Thunderstorm Warning | SHV | Panola | 54 min |
| Aug 27, 10:21 AM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches, Shelby | 54 min |
| Aug 27, 10:51 AM CDT | Severe Thunderstorm Warning | SHV | Angelina, San Augustine | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.